Alert archive / Michigan / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Jul 15, 2024, 11:03 PM EDT for Berrien County, Michigan. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2024, 11:03 PM EDT (03:03 UTC)
- Expired
- Jul 16, 2024, 2:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- None
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 102 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 11:44 PM EDT | RAIN 3.81 | 1 Ssw Shoreham, MI | Rainfall rate up to 6.9 inches per hour, most rainfall past 2 hours. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1343 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.1
The text
As transmitted.
314
WGUS53 KIWX 160303
FFWIWX
MIC021-160600-
/O.NEW.KIWX.FF.W.0002.240716T0303Z-240716T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
1103 PM EDT Mon Jul 15 2024
The National Weather Service in Northern Indiana has issued a
* Flash Flood Warning for...
Northeastern Berrien County in southwestern Michigan...
* Until 200 AM EDT.
* At 1102 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain. Very heavy rainfall is
occurring with additional heavy rainfall ahead. Between 1.5 and
2.5 inches of rain have fallen. The expected rainfall rate is 1 to
1.5 inches in 30 minutes. Additional rainfall amounts of 1.5 to 3
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Benton Harbor, St. Joseph, Benton Heights, Fair Plain, Coloma,
Stevensville, Riverside, Shoreham and Millburg.
This includes the following highways...
Interstate 94 in Michigan between mile markers 19 and 38.
Interstate 196 between mile markers 0 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4219 8634 4217 8628 4212 8631 4199 8648
4196 8655 4200 8655 4202 8653 4212 8648
4219 8640
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 30 MINUTES
$$
SkipWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 7:05 PM EDT, 3 hours 58 minutes earlier. Its key messages:
- There is high confidence in severe weather occurring overnight tonight, mainly in the 10 PM to 4 AM EDT timeframe. There is an Enhanced Risk (level 3 of 5) for severe weather across northern Indiana and southwest Lower Michigan. Damaging wind gusts 60 to 75 mph likely, with significant gusts over 75 mph possible and a few tornadoes too. A high-end impact damaging wind event is possible.
- Alongside the severe threat, flash flooding is also possible overnight, especially in areas that remain saturated from recent heavy rainfall. A Flood Watch is in effect for along and west of US 31.
- A cold front moves through Tuesday, bringing scattered rain/storm chances (30-60%) in the afternoon and evening.
- Cooler, drier weather is anticipated midweek through next weekend with highs in the mid to upper 70s.
Area forecast discussion, Jul 15, 7:05 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
705 PM EDT Mon Jul 15 2024
.KEY MESSAGES...
- There is high confidence in severe weather occurring overnight tonight,
mainly in the 10 PM to 4 AM EDT timeframe. There is an
Enhanced Risk (level 3 of 5) for severe weather across
northern Indiana and southwest Lower Michigan. Damaging wind
gusts 60 to 75 mph likely, with significant gusts over 75 mph
possible and a few tornadoes too. A high-end impact damaging
wind event is possible.
- Alongside the severe threat, flash flooding is also possible
overnight, especially in areas that remain saturated from
recent heavy rainfall. A Flood Watch is in effect for along
and west of US 31.
- A cold front moves through Tuesday, bringing scattered rain/storm
chances (30-60%) in the afternoon and evening.
- Cooler, drier weather is anticipated midweek through next
weekend with highs in the mid to upper 70s.
&&
.DISCUSSION...
Issued at 203 PM EDT Mon Jul 15 2024
There is high confidence in severe weather occurring late tonight
into early Tuesday morning, mainly in the 10 PM to 4 AM EDT
timeframe. SPC has expanded the 30% hatched wind probabilities east
across our CWA in the newest Day 1 Outlook, prompting an expansion
of the Enhanced Risk (level 3 of 5) further eastward into northwest
Ohio. Scattered supercells/clusters of storms will develop across
eastern Iowa this afternoon, and as those storms propagate
eastward, they will become organized into a well defined bow-
echo/MCS. This large linear complex of strengthening severe
storms will race along the highest theta-e axis through eastern
IA, northern IL, and into northern IN. Strong buoyancy,
increasing vertical shear (30 to 35 kts), and favorable
thermodynamics in place, which may result in a high impact damaging
wind event overnight. Given that the ground is still so
saturated from recent rain, especially in northwest Indiana,
even wind gusts 40 to 50 mph will take down trees and
powerlines. With damaging wind gusts of 60 to 70+ mph expected,
widespread wind damage is possible. With MLCAPE of 3000 to 5000
J/kg across much of the Enhanced Risk, this bow-echo could
sustain itself well after dark and maintain a widespread swath
of wind damage (as seen in members of the HREF ensemble) into
our CWA. A derecho is possible from eastern Iowa to northern
Indiana. Widespread damaging winds 60 to 75 mph are likely
overnight, with significant gusts over 75 mph possible. A few
tornadoes are possible as well, especially in the Enhanced Risk
area, given the expansion of the 5% tornado risk. There will be
ample 0-1 km shear of 25 to 35 kts to work with and very strong
0-3 km SRH between 200 to 250 m2/s2. Stay weather aware tonight
and have multiple ways to receive warnings that will wake you
up!!
In addition to the severe threat overnight, we are growing
increasingly concerned with the flash flood threat overnight as
well. Soundings depict extreme PWATs 2 to 2.25", a very deep
warm cloud layer of up to 15,000 ft, and a favorable vertical
CAPE profile. Thus, warm rain processes will be incredibly
efficient overnight, especially if the bow-echo backbuilds,
resulting in potentially extreme rainfall rates in excess of
2-3" per hour. Given that many locations in the Wabash and St
Joseph river basins have accumulated 5 to 8+ inches of rain in
the past week, the ground is saturated and river levels are
still somewhat high. Instances of scattered flash flooding will
be most common in the Flood Watch that in effect for along and
west of the US 31 corridor.
An upper level trough will pivot through the Great Lakes on Tuesday,
resulting in chances for storms ahead of and along a cold front. The
best chances for rain/storms will be along and south of the US 24
corridor in the afternoon and evening Tuesday. There is a Marginal
Risk (level 1 of 5) for severe weather.
A continental, cooler airmass from Canada will sink south midweek,
resulting in seasonable highs in the 70s, a stark decrease in
humidity, and dry conditions. It will be a nice change of pace
compared to the active weather we have dealt with the past few
days!
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 625 PM EDT Mon Jul 15 2024
General VFR expected this period. Developing upstream convection
will organize further as intense clustering/compositing leads to
upscale growth into a mature bow echo early this evening over
nrn-northeast IL. This will progress fairly rapidly ewd late
evening into early overnight across the terminals with greater
impacts expected invof KSBN.
Otherwise cold frontal zone will sag across the terminals
tomorrow and may support another round of storms especially
invof KFWA in the aftn assuming sufficient destabilization
occurs within modifying residual outflow. Will defer that
potential mention until later given uncertainty.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Tuesday morning for INZ005>008-012>015-017-
020-022-103-104-116-203-204-216.
OH...None.
MI...Flood Watch through Tuesday morning for MIZ078>081-177-277.
MARINE...None.
&&
DISCUSSION...Johnson
AVIATION...THazardous weather outlook, Jul 15, 11:03 PM EDT, 0 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 1103 PM EDT Mon Jul 15 2024 INZ103-MIZ177-277-170315- Northern La Porte-Northern Berrien-Southern Berrien- 1103 PM EDT Mon Jul 15 2024 /1003 PM CDT Mon Jul 15 2024/ ...FLOOD WATCH NOW IN EFFECT THROUGH TUESDAY MORNING... ...TORNADO WATCH 541 IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ TUESDAY... ...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 7 AM EDT /6 AM CDT/ TUESDAY... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flood Watch. Lakeshore Flood Warning. Another round of thunderstorms expected tonight. Flooding and damaging winds look likely with isolate tornadoes possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Lakeshore Flood Warning. There is a chance for additional thunderstorms on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ005-006-008-012>015-017-020-022-104-116-203-204-216-MIZ078-079- 170315- Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley- White-Cass IN-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI- 1103 PM EDT Mon Jul 15 2024 /1003 PM CDT Mon Jul 15 2024/ ...FLOOD WATCH NOW IN EFFECT THROUGH TUESDAY MORNING... ...TORNADO WATCH 541 IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ TUESDAY... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flood Watch. Another round of thunderstorms expected tonight. Flooding and damaging winds look likely with isolate tornadoes possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is a chance for additional thunderstorms on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ009-018-026-027-032>034-OHZ001-002-004-005-015-016-024-025-170315- De Kalb-Allen IN-Wells-Adams-Grant-Blackford-Jay-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 1103 PM EDT Mon Jul 15 2024 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Another round of thunderstorms expected tonight. Flooding and damaging winds look likely with isolate tornadoes possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for additional thunderstorms on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ007-MIZ080-081-170315- Steuben-Branch-Hillsdale- 1103 PM EDT Mon Jul 15 2024 ...FLOOD WATCH NOW IN EFFECT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Another round of thunderstorms expected tonight. Flooding and damaging winds look likely with isolate tornadoes possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is a chance for additional thunderstorms on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ023>025-170315- Miami-Wabash-Huntington- 1103 PM EDT Mon Jul 15 2024 ...TORNADO WATCH 541 IN EFFECT UNTIL 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Another round of thunderstorms expected tonight. Flooding and damaging winds look likely with isolate tornadoes possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for additional thunderstorms on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-170315- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1103 PM EDT Mon Jul 15 2024 ...TORNADO WATCH 541 IN EFFECT UNTIL 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Another round of thunderstorms expected tonight. Wind gusts in excess of 50 knots and frequent lightning are likely. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are additional thunderstorms chances on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:51 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 54 min |
| Jul 15, 10:37 PM EDT | Areal Flood Advisory | IWX | Berrien | 4 hr |
| Jul 15, 10:54 PM EDT | Lakeshore Flood Warning | IWX | Berrien | 3 hr |
| Jul 15, 10:59 PM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass | 46 min |
| Jul 15, 11:10 PM EDT | Tornado Warning | IWX | Berrien | 50 min |
| Jul 15, 11:21 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 39 min |
| Jul 15, 11:35 PM EDT | Tornado Warning | IWX | Berrien, Cass | 55 min |
| Jul 15, 11:56 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 38 min |
| Jul 15, 11:59 PM EDT | Severe Thunderstorm Warning | IWX | Branch | 34 min |
| Jul 16, 12:13 AM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 47 min |
| Jul 16, 12:25 AM EDT | Severe Thunderstorm Warning | IWX | Branch | 35 min |
| Jul 16, 12:27 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 14 min |
| Jul 16, 12:50 AM EDT | Severe Thunderstorm Warning | IWX | Branch | 40 min |
| Jul 16, 1:15 AM EDT | Special Weather Statement | IWX | Hillsdale | 45 min |
Nearby
Flash Flood Warnings in Michigan, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.